North Dakota, 2018

Hail in North Dakota, July 24, 2018

July 24, 2018 · NWS BIS · 2 events in 2 counties and zones

Isolated thunderstorms developed in the afternoon and evening hours ahead of an approaching short-wave trough. Penny-size hail was reported with a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms developed in the afternoon and evening hours ahead of an approaching short-wave trough. Penny-size hail was reported with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 7:42 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 24, 7:42 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
942 PM CDT Tue Jul 24 2018

.UPDATE...
Issued at 925 PM CDT Tue Jul 24 2018

Monitoring the evolution of two alto-cumulus fields which
continue to show deeper elevated convection per radar trends
through 0240 UTC. The broader field was located from along US-
Highway 2 through Lake Sakakawea, with a second field from near
Beach through Dickinson. Do expect convection to continue to
slowly intensify over the next 2 to 3 hours with increasing
forcing. The 00 UTC Hi-Res ARW/NMM and NAM NEST are in, as well as
the HRRR through the 01 UTC iteration, and continue to signal the
potential for a line of organized convection. This is most
notable within the rather high updraft helicity tracks. Based on
observed and CAM trends, confidence has increased somewhat to
enhance expected threats to damaging winds to near 70 mph and
large hail to half dollar size.

UPDATE Issued at 702 PM CDT Tue Jul 24 2018

Severe convective potential overnight, beginning around the 05-06 UTC
timeframe, highlights the near term forecast.

The operational and the ESRL experimental HRRR through their 21-23
UTC iterations consistently depict a line of elevated convection
potentially developing around the 05-06 UTC timeframe around
North Dakota Highway 200. This general depiction is also seen in
the 18 UTC NAM NEST, and the 12 UTC Hi-Res Window ARW and NMM runs
from 12 UTC. This initiation would be in response to
strengthening low level warm air advection with a low level jet
with convergence along a stalling warm front. Additional forcing
would be added by the mid level jet, which would also lead to
strong effective deep layer shear around 45-50kts. Overall,
elevated instability is modest, around 600-1200 j/kg. A high
shear/modest CAPE parameter space with shear vectors with a large
component parallel to the elevated boundary would support the
potential for a quick upscale growth into a few organized line
segments that would propagate southeast through the overnight.
Regarding threats, despite the strong deep layer shear, rather
low moisture levels may limit the hail threat to not much more
than a marginal severe threat. Damaging wind is a bit more
uncertain, and could conditionally pose a higher risk. Storms that
form would be high based above a deep low level dry layer that
would be favorable for damaging winds to the surface, especially
with any bowing segments. What adds uncertainty though is the
stabilization of the boundary layer quickly after sunset with the
dry air, and how that will impact momentum transfer to the
surface. Again, the damaging wind threat is higher than the hail
threat, although somewhat conditional. This has been coordinated
with SPC as input into their upcoming Day 1 update.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Jul 24 2018

The main forecast concern for the short term is the potential for
strong to severe thunderstorms this evening and tonight.

Scattered showers and isolated thunderstorms have developed along an
area of weak low-level convergence across northwest North Dakota
this afternoon. This activity is not expected to become severe, as
it is moving over a fairly stable air mass. A lack of strong forcing
mechanisms and a subtle cap will likely prevent convective
initiation over a modestly unstable airmass across central and
southern North Dakota through the afternoon.

Later this evening, low to mid-level frontogenesis will increase in
response to a shortwave trough moving down from Saskatchewan.
Convection is forecast to develop along the strengthening boundary
later this evening, and may hold off until closer to midnight as
recent runs of the HRRR have been suggesting. MUCAPE will be limited
to 500-1500 J/kg, but bulk effective shear exceeding 50 kts will be
sufficient for strong to severe storms. Shear vectors oriented
parallel to the boundary should promote quick, upscale growth into
multicell linear clusters. This, combined with a relatively dry
moisture profile, means damaging wind gusts will be the primary
threat, though marginally severe hail cannot be ruled out. Despite
the overall lack of atmospheric moisture, will need to watch for
training storms along the boundary.

Thunderstorms will move off to the south and east Wednesday morning
as the upper-level shortwave moves through the state. Cyclonic flow
aloft combined with steep low-level lapse rates may produce isolated
showers and storms Wednesday afternoon, though moisture will be
limited. This potential is not high enough to include a slight
chance PoP at this time. Look for breezy conditions Wednesday
afternoon, with north-northwesterly winds around 15-25 mph, possibly
gusting to 35 mph across the north.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Jul 24 2018

Cool and dry Canadian high pressure will then build into the
Northern Plains Wednesday night through Friday. Under this air mass,
expect temperatures 5 to 15 degrees below normal, with highs in the
70s and lows in the upper 40s to mid 50s.

A return to a more active pattern is suggested by model guidance for
the weekend into early next week. The general synoptic pattern calls
for an upper-level high over the Desert Southwest and longwave
troughing across the Great Lakes region. In between the ridge and
trough, various disturbances are forecast to move across the
Northern Plains. The influence of height rises from the upper-level
high should return temperatures to near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 925 PM CDT Tue Jul 24 2018

A line of thunderstorms developing as of 0240 UTC south of
KISN/KMOT will continue to intensify and increase in coverage as
they move southeast through the overnight. The greatest impacts
are expected to KBIS/KJMS. Damaging winds and large hail are
possible. See TAFs for expected timing and impacts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...PA
Hazardous weather outlook, Jul 24, 7:55 PM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
955 PM CDT Tue Jul 24 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
955 PM CDT Tue Jul 24 2018 /855 PM MDT Tue Jul 24 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A line of severe thunderstorms is expected to develop between US
Highway 2 and Interstate 94 late this evening, and move southeast
through the overnight. Damaging winds to near 70 mph and large
hail to half dollar size are possible. Frequent dangerous
lightning is also expected, in addition to locally heavy
rainfall. The area of most concern for the most significant
potential impacts is along and south of North Dakota Highway 200.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday across northwest
and central North Dakota. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

PA

In the hours before

Special weather statement, Jul 24, 9:02 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1102 PM CDT TUE JUL 24 2018

NDZ023-036-250415-
Wells ND-Kidder ND-
1102 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WELLS AND
NORTHEASTERN KIDDER COUNTIES UNTIL 1115 PM CDT...

At 1102 PM CDT, a strong thunderstorm was located 8 miles north of
Robinson, or 29 miles north of Steele, moving southeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lake Williams.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4708 9967 4731 9989 4740 9984 4742 9974
      4733 9948 4722 9948
TIME...MOT...LOC 0402Z 313DEG 29KT 4726 9972

EDWARDS

The radar

The Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stark

When
July 24, 9:18 PM MST to 9:20 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
0.75 in hail
Reported by
Public
Coordinates
46.860, -102.570

Hail, Burleigh

When
July 24, 11:10 PM CST to 11:13 PM CST
Where
Burleigh County, 4.17 mi N of Bismarck
Measured
0.75 in hail
Reported by
Public
Coordinates
46.860, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774538, 774539.